Thunderstorm Wind, Scott
- When
- August 30, 6:30 PM CST
- Where
- Scott County, 0.57 mi W of Waldron
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.900, -94.090
Several trees were blown down in Waldron.
After several days of dry weather and at/above average temperatures, storms returned to finish August. A weak cold front arrived from the north on the 29th and stalled near the Arkansas and Missouri border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
After several days of dry weather and at/above average temperatures, storms returned to finish August. A weak cold front arrived from the north on the 29th and stalled near the Arkansas and Missouri border. Surrounding the front, there were scattered thunderstorms during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 30, 5:51 PM CST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 651 PM CDT Thu Aug 30 2018 .AVIATION... Prevailing VFR conditions are expected through the evening at all TAF sites. Showers and thunderstorms will continue to move southeast across central and northern areas of the state before coming to end by midnight. Winds will be light and variable. Some patchy fog is expected to develop by early morning, reducing VFR to MVFR, possibly even brief IFR conditions where fog becomes most pronounced. VFR conditions are expected to resume after 14-16Z at all TAF sites. && .PREV DISCUSSION...(ISSUED 224 PM CDT Thu Aug 30 2018) Short Term...Tonight thru Saturday... Massive CI shield from MCS over eastern KS and southern MO covers most of Missouri. Segment over southern MO started to turn southward/southeastward early this afternoon, and has made its way into northern AR. Short term models (namely the HRRR) have generally been pushing this MCS to the SE across northern AR during the late afternoon and early evening hours. One point of concern that I have at the moment is that this area seems to be weakening considerably, per latest radar trends and most notably on IR satellite imagery. Cloud tops had earlier been below -70C and have now warmed up to between -55 and -60C. Convection has fired up across central AR into portions of NE AR along an old outflow boundary, which is evident on radar and visible satellite imagery. This outflow boundary was moving very slowly to the north, and the associated convection was showing little motion. Between the MCS and the convection along the old outflow boundary, there appears to be some mesoscale subsidence across portions of NW Arkansas. The CI shield extending out of MO has helped to hold temperatures back in these areas, however the minimal CU field (despite adequate temps and dewpoints) suggests that something of this nature has been taking place. This is also apparent as the CI shield moving out of MO is tracking to the SE, while some CI clouds NE of LIT have been moving to the NW. At the moment I am envisioning one of three scenarios for the remainder of this afternoon and tonight. Scenario 1 has the southernmost portion of the MCS dissipating and sending an outflow boundary to the SE toward central AR, where it will eventually intersect the remnant outflow boundary from yesterday - with this area being the focal point for convection. Scenario 2 has the southern portion of the MCS holding together and moving SE across northern AR, intensifying as it moves into a more unstable airmass, with the focus of storms remaining primairly across north central and northeast AR. Finally, the last scenario has the stronger portion of the MCS across eastern KS moving southeastward, eventually reaching northern AR later this evening, which would (presumably) focus most convection across north central and northeast AR. Last night I did not envision the thunderstorm complex across the north throwing out such a strong outflow boundary that would drive convection deep into south AR, and with that memory fresh in mind, I am a bit hesitant to resign myself to the scenario where all the deeper convection remains across the northern portions of the state. More than likely a hybrid of the three scenarios will take place later this afternoon into tonight, but I think the remnant outflow boundary stretching into central AR will remian quite active. I have been watching the storm evolution to the north all day, and I am concerned about the possibility of a few wet microbusts across the northern and even central portions of AR given the downdraft CAPE values. In addition, the slow-moving nature of the storms, especially along the remnant boundary, does concern me about the potential for flash flooding this evening. Looking beyond tonight, the upper level ridge across the area will shift eastward, with POPs becoming much more sparse, namely from diurnally driven convection. Extended Term...Saturday Night Through Thursday... An area of high pressure aloft will be over the eastern U.S. to begin the long term period with an upper level trough over the western U.S. The high will move very little through the period. Another trough however will move into the northwest corner of the country Tuesday and move east into the northenr Plains Wednesday and Thursday. Saturday night is expected to be dry but rain chances return on Sunday. Periods of showers and thunderstorms are expected through the middle of next week as southerly flow brings in plenty of moisture from the Gulf of Mexico, and several systems rotate around the high pressure system. Highs will be in the mid 80s to lower 90s with lows in the 60s and 70s. && .LZK Watches/Warnings/Advisories...NONE. && Aviation...JONES
Hazardous Weather Outlook National Weather Service Little Rock AR 500 AM CDT Thu Aug 30 2018 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-311000- Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard- Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway- Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland- Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant- Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun- Bradley-Drew- 500 AM CDT Thu Aug 30 2018 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will pop up today, especially in northern and central Arkansas. Precipitation will mainly occur during the afternoon. While severe storms are not expected, locally heavy downpours could result in rainfall over an inch in spots. In central and southern sections of the state, heat index values could reach 100 degrees in places this afternoon. .DAYS TWO THROUGH SEVEN...Friday Through Wednesday Isolated showers and thunderstorms will be possible most afternoons with storms capable of producing heavy rain and gusty winds. Widespread severe weather is not expected. Temperatures will remain near average, with maximum heat indices in the mid 90s to just over 100 degrees. .Spotter Information Statement... Spotter activation is not anticipated today. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
Special Weather Statement
National Weather Service Little Rock AR
436 PM CDT THU AUG 30 2018
ARZ006-014-015-302230-
Stone AR-Fulton AR-Izard AR-
436 PM CDT THU AUG 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STONE...IZARD AND
SOUTH CENTRAL FULTON COUNTIES UNTIL 530 PM CDT...
At 436 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oxford to Lacrosse to near Gorby. Movement
was east at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Melbourne... Horseshoe Bend...
Calico Rock... Oxford...
Franklin... Brandenberg...
Wideman... Lone Star...
Gorby... Gid...
Herpel... Stella...
Lunenburg... Myron...
Lacrosse... Guion...
Agnos... Mt Olive in Izard County...
Zion... Violet Hill...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3633 9166 3625 9165 3625 9169 3621 9169
3621 9167 3620 9167 3616 9168 3608 9168
3586 9196 3603 9222 3628 9196
TIME...MOT...LOC 2136Z 270DEG 5KT 3621 9188 3610 9187 3605 9206
57Special Weather Statement
National Weather Service Little Rock AR
512 PM CDT THU AUG 30 2018
ARZ007-302300-
Sharp AR-
512 PM CDT THU AUG 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHARP COUNTY UNTIL 600 PM
CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ash Flat, moving east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cherokee Village... Ash Flat...
Highland in Sharp County... Hardy...
Ballard... Evening Shade...
Center... Sitka...
Poughkeepsie... Ozark Acres...
LAT...LON 3616 9135 3608 9135 3606 9164 3617 9168
3621 9167 3621 9169 3623 9169 3625 9164
3625 9157 3628 9156 3634 9141
TIME...MOT...LOC 2212Z 254DEG 7KT 3617 9159
GoudswardSpecial Weather Statement National Weather Service Little Rock AR 544 PM CDT THU AUG 30 2018 ARZ016-024-033-302330- White AR-Independence AR-Cleburne AR- 544 PM CDT THU AUG 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN INDEPENDENCE... CENTRAL CLEBURNE AND NORTH CENTRAL WHITE COUNTIES UNTIL 630 PM CDT... At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near Heber Springs, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Heber Springs... Greers Ferry... Pleasant Plains... Concord... Steprock... Southside in Independence Count... Salado... Dam Site Marina... Hickory Flat... Wilburn... Hill Creek Recreation Area... Ida... Brownsville... Eden Isle... Huff... Drasco... Hutchinson... Wolf Bayou... Denmark... Sunnydale... LAT...LON 3542 9158 3547 9215 3565 9215 3569 9158 TIME...MOT...LOC 2243Z 270DEG 24KT 3556 9207 Goudsward
Special Weather Statement National Weather Service Little Rock AR 606 PM CDT THU AUG 30 2018 ARZ024-032-033-302345- White AR-Faulkner AR-Cleburne AR- 606 PM CDT THU AUG 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CLEBURNE... NORTHEASTERN FAULKNER AND WEST CENTRAL WHITE COUNTIES UNTIL 645 PM CDT... At 605 PM CDT, Doppler radar was tracking a strong thunderstorm over Enola, or 16 miles northeast of Conway, moving east at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rose Bud... Enola... Mount Vernon... Gravel Hill... Woolly Hollow State Park... Holland... Barney... Enders... Hopewell in Cleburne County... Joy... Floyd... Romance... LAT...LON 3511 9226 3528 9234 3544 9199 3519 9187 TIME...MOT...LOC 2305Z 248DEG 12KT 3523 9222 Goudsward
Special Weather Statement
National Weather Service Little Rock AR
707 PM CDT THU AUG 30 2018
ARZ030-037-038-310045-
Scott AR-Yell AR-Logan AR-
707 PM CDT THU AUG 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN...SOUTHWESTERN
YELL AND NORTHEASTERN SCOTT COUNTIES UNTIL 745 PM CDT...
At 706 PM CDT, Doppler radar was tracking a strong thunderstorm over
Echo, or 12 miles west of Booneville, moving southeast at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Booneville... Waldron...
Mansfield... Magazine...
Blue Mountain... Stonehouse Recreation Area...
Cardiff... Echo...
Barber... Union Hill...
Olio... Hon...
Lucas... Nola...
Harvey... Sugar Grove...
Carolan... Blue Ball...
Grayson... Elm Park...
LAT...LON 3497 9423 3506 9423 3506 9425 3507 9425
3510 9414 3514 9414 3514 9403 3519 9403
3515 9369 3493 9370 3476 9371 3475 9370
3475 9364 3474 9364 3474 9372 3494 9425
3496 9425
TIME...MOT...LOC 0006Z 302DEG 36KT 3513 9413
GoudswardSpecial Weather Statement National Weather Service Little Rock AR 721 PM CDT THU AUG 30 2018 ARZ037-038-040-041-310100- Polk AR-Scott AR-Yell AR-Montgomery AR- 721 PM CDT THU AUG 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YELL...NORTHEASTERN POLK...SOUTHERN SCOTT AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 800 PM CDT... At 721 PM CDT, Doppler radar was tracking a strong thunderstorm near Waldron, moving east at 40 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Waldron... Mount Ida... Norman... Oden... Beauchamp... Mimosa... Mauldin... Queen Wilhelmina State Park... Acorn... Winfield... Hon... Cedar Creek... Ink... Pencil Bluff... Gibbs... Pine Ridge... Y City... Rich Mountain... Needmore... Cherry Hill in Polk County... LAT...LON 3465 9438 3497 9421 3475 9354 3446 9369 TIME...MOT...LOC 0021Z 288DEG 36KT 3487 9416 Goudsward
The Western Arkansas radar (KSRX), 50 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
3 thunderstorm wind. Local standard time, as filed.
Several trees were blown down in Waldron.
Trees were blown down near Mt. Ida.
Trees were blown down along Highway 27 south, about a quarter mile outside of Norman.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779990, 779991, 779993.